Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 80, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 20, 2020, 3:14 PM CDT for 5 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 20, 2020, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:21 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 20, 2:21 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Mon Jul 20 2020
.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Mon Jul 20 2020
Scattered thunderstorms continue to focus along a boundary and
instability gradient across west Kentucky into southern Illinois and
part of southeast Missouri this afternoon. We hit Heat Advisory
criteria easily in the southern 1/3 of the area. But it's too late
at this point to hoist one. Chance of storms and clouds and time of
day all factors at this point. The chance of storms will continue
into this evening. We are concerned with the heavy rain aspect with
PW's up over 2". There is also modest WSW flow through a deep layer
with high instability. Set up is most favorable for locally damaging
winds with the strongest cells, clusters. Chances will continue into
the early nighttime hours. There should be a diminishing trend
overnight. Then we reset for Tuesday. The orientation of best PoPs
for convection on Tuesday will be largely driven by today's
convection. Boundaries and axis of instability placement will be key.
We decided to go with a short Flash Flood Watch through midnight
after coordinating with WPC and surrounding WFO's. We do not
anticipate widespread issues. But in some areas there could be
significant rainfall amounts as the activity lines up right over the
area along the boundary, and given the high amount of instability.
.LONG TERM...(Wednesday through Monday)
Issued at 220 PM CDT Mon Jul 20 2020
The main concern in the long term remains the daily potential for
showers and thunderstorms, enhanced during the heat of the day.
Forecast confidence remains about average given the challenges in
pinpointing storm coverage in a humid mid-summer weak flow regime.
The upper level flow pattern during the period will be influenced by
an upper high from the southern Plains into the Southeast, which
will keep the bulk of the stronger wind flow across the northern
third of the U.S. The high will be weak enough through Friday to
allow for scattered mainly afternoon thunderstorms each day amidst
the hot, humid, and unstable atmosphere.
Forecast models continue to indicate the upper high will strengthen
as it retrogrades to the west heading into the weekend. This should
be enough to lessen, but not totally eliminate, the potential for
daily shower/storm activity over the weekend. Overall, the forecast
includes a daily chance of showers/storms, weighted towards the heat
of the day, with a reduction to isolated coverage by the weekend.
Temperatures will largely reflect a persistence pattern, with
typical summertime heat and humidity through the period. Highs
should average around 90 into the lower 90s each afternoon, with a
slight uptick in temperatures by the weekend. Nighttime lows of 70
to 75 are forecast. Peak afternoon heat index values should range
from the upper 90s to near the century mark in most locations each
day.
&&
.AVIATION...
Issued at 1256 PM CDT Mon Jul 20 2020
VFR conditions are expected through much of the forecast period.
Scattered thunderstorms may bring a brief reduction in ceiling and
visibility along with gusty winds through the afternoon. Mainly
dry conditions are anticipated tonight into Tuesday morning, but
isolated showers cannot be ruled out. Light winds will prevail.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 1 AM CDT Tuesday for ILZ080-081-084>094.
MO...Flash Flood Watch until 1 AM CDT Tuesday for MOZ076-086-087-100-
110>112-114.
IN...None.
KY...Flash Flood Watch until 1 AM CDT Tuesday for KYZ001>022.
&&
SHORT TERM...08
LONG TERM...RJP
AVIATION...RJPHazardous weather outlook, Jul 20, 10:10 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1010 AM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 1010 AM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today into tonight, peaking in coverage this afternoon and early evening. Some of the storms may briefly become severe and produce locally damaging wind gusts. Storms may also produce very heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Peak afternoon heat indices will be around the century mark each afternoon Tuesday through Friday. Chances of thunderstorms continue Tuesday through Friday, with a slight chance of thunderstorms Saturday and Sunday. Each day will have storm activity focused during the heat of the afternoon. Heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 20, 11:31 AM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020
KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...
At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.
LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
3777 8779 3776 8780 3775 8779 3776 8777
3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798
08Local storm report, Jul 20, 12:12 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND DMG 3 SSW BRECKINRIDGE CENT 37.65N 87.88W
07/20/2020 UNION KY LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES REPORTED DOWN
AROUND THE JUNCTION OF STATE ROUTES 56 AND
758.
&&
08Special weather statement, Jul 20, 12:17 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Paducah KY 1217 PM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-013>016- 018>021-MOZ076-086-087-201930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Ballard-McCracken-Livingston-Crittenden-Caldwell- Union KY-Webster-Hopkins-Henderson-Daviess-McLean-Muhlenberg- Perry MO-Bollinger-Cape Girardeau- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Wickliffe, Paducah, Smithland, Marion, Princeton, Morganfield, Dixon, Madisonville, Henderson, Owensboro, Calhoun, Greenville, Perryville, Marble Hill, Cape Girardeau, and Jackson 1217 PM CDT Mon Jul 20 2020 ...SPECIAL WEATHER STATEMENT... At 1215 PM, widely scattered strong thunderstorms continued across portions of west Kentucky from near Metropolis to Morganfield, and up into southwest Indiana. Other strong storms were approaching Bollinger and Perry Counties in southeast Missouri. Through 230 PM, additional development is expected. The stronger storms across the region may produce winds to 50 mph, small hail and very heavy rain. Localized flooding is possible. Some of the storms may become briefly severe and produce wind damage. Movement of the storms will be east up to 20 mph. 08
Special weather statement, Jul 20, 1:24 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Paducah KY 124 PM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-202000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 124 PM CDT Mon Jul 20 2020 ...SPECIAL WEATHER STATEMENT... At 124 PM, numerous strong thunderstorms extended from around Perryville Missouri, east across the Shawnee National Forest, to Marion and Madisonville in west Kentucky. Movement of the storms was east at 20 mph. The stronger storms in this area through 300 PM will be capable of winds to 50 mph, small hail and very heavy rainfall that may cause localized flooding. Additional storms will be possible along the Interstate 64 corridor into southwest Indiana, and farther south from the Purchase area of west Kentucky, back into southeast Missouri. 08
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:31 AM CDT | Special Weather Statement | PAH | Union | 59 min |
| Jul 20, 11:46 AM CDT | Severe Thunderstorm Warning | PAH | Union | 29 min |
| Jul 20, 1:58 PM CDT | Flash Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 5 hr |
| Jul 20, 2:23 PM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Hopkins, Lyon | 3 hr |
| Jul 20, 2:59 PM CDT | Flash Flood Warning | PAH | Ballard, Crittenden, Livingston, McCracken, Marshall | 4 hr |
| Jul 20, 3:08 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston | 37 min |
| Jul 20, 3:12 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 33 min |
| Jul 19, 10:14 PM CDT | Special Weather Statement | PAH | Wabash | 46 min |
| Jul 19, 11:27 PM CDT | Special Weather Statement | PAH | White | 48 min |
| Jul 20, 2:12 PM CDT | Severe Thunderstorm Warning | PAH | Scott, Stoddard | 48 min |
| Jul 20, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 29 min |
| Jul 20, 4:32 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 30 min |
| Jul 20, 4:56 PM CDT | Flash Flood Warning | PAH | Wayne | 83 min |
| Jul 20, 5:42 PM CDT | Special Weather Statement | PAH | Carter | 48 min |
| Jul 20, 5:54 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 21 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.